Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 12, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 16, 2020, 3:10 PM CDT for 16 counties in Kansas. It took effect at Oct 17, 2020, 9:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 3:10 PM CDT (20:10 UTC)
- In effect from
- Oct 17, 2020, 9:00 AM CDT
- Expired
- Oct 17, 2020, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WWUS73 KICT 162010 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 310 PM CDT Fri Oct 16 2020 KSZ052-053-069>072-093>096-098>100-171015- /O.NEW.KICT.WI.Y.0012.201017T1400Z-201017T2000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 310 PM CDT Fri Oct 16 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CDT SATURDAY... * WHAT...Southwest winds at 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast Kansas. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected during the mid to late morning hours while gradually subsiding as we move through the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
991 WWUS73 KICT 170829 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 329 AM CDT Sat Oct 17 2020 KSZ052-053-069>072-093>096-098>100-172000- /O.CON.KICT.WI.Y.0012.201017T1400Z-201017T2000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 329 AM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON... * WHAT...Southwest winds at 25 to 35 mph with gusts around 45 mph. * WHERE...Portions of south central and southeast Kansas. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected during the mid to late morning hours while gradually subsiding as we move through the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Avoid outdoor burning. && $$ Howerton
371 WWUS73 KICT 171647 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1147 AM CDT Sat Oct 17 2020 KSZ068-083-092-172000- /O.EXA.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/ Harvey-Sedgwick-Sumner- Including the cities of Newton, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, and Wellington 1147 AM CDT Sat Oct 17 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...South winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Harvey, Sedgwick and Sumner Counties. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected during the mid to late morning hours while gradually subsiding as we move through the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-053-069>072-093>096-098>100-172000- /O.CON.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1147 AM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Southwest winds at 25 to 35 mph with gusts around 45 mph. * WHERE...Portions of south central and southeast Kansas. * WHEN...From 9 AM to 3 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected during the mid to late morning hours while gradually subsiding as we move through the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Avoid outdoor burning. && $$ KRC
627 WWUS73 KICT 171957 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 257 PM CDT Sat Oct 17 2020 KSZ052-053-068>072-083-092>096-098>100-172100- /O.EXP.KICT.WI.Y.0012.000000T0000Z-201017T2000Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 257 PM CDT Sat Oct 17 2020 ...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... Winds have diminished and are expected to continue to do so through the rest of the afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:49 PM CDT, 21 minutes earlier.
Area forecast discussion, Oct 16, 2:49 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 249 PM CDT Fri Oct 16 2020 .SHORT TERM...(This evening through Monday night) Issued at 243 PM CDT Fri Oct 16 2020 A shortwave trough over British Columbia is progged to dig into the Northern Intermountain/Northern Rockies region through tonight. This feature will help to break down the persistent mid/upper ridge across the western states with widespread H5 height falls progged across the western CONUS. As height falls spread downstream, a developing LLJ will impact our forecast area tonight. Gusty southwesterly winds will help keep the pbl mixed resulting in mild minimum temperatures for mid October standards. Minimum temperatures were trended upward across the area tonight with lows expected to remain in low to mid 50s for most areas. As we move into the morning hours on Sat, strong and gusty southwesterly winds are expected to impact the Flint Hills and much of southeast Kansas. There may be a relatively brief period where gusts of 35 to 45 knots or more will be possible before the pressure gradient relaxes as the sfc trough axis approaches later in the day. Low level moisture will gradually increase as we move through the day while winds relax and with the relatively narrow window of critical/near critical fire weather activity, no fire weather headlines are anticipated. Sun-Mon...The cold front will gradually sink southward across the area Sat night into early Sunday. We may see a few showers or an isolated storm over far southeast KS but widespread wetting rains are not anticipated. Highs on Sun will be considerably cooler compared to Sat with maximum values topping out in the upper 40s across central KS to around 60 in far southeast KS. A stable post- frontal regime will be firmly entrenched across the area on Sun with another cool day expected. High temperatures will remain well below normal ranging from the mid to upper 50s for most areas. .LONG TERM...(Tuesday through Friday) Issued at 243 PM CDT Fri Oct 16 2020 A shortwave trough may bring a chance for storms to the area on Tue into Wed. The ECMWF is much faster with the warm front/returning moisture when compared to the GFS and Canadian so confidence remains fairly low as far as the onset of storm chances. The highest probabilities for some beneficial moisture appear to remain across portions of south central and southeast KS. Another shot of Canadian air will arrive as we move towards the latter portion of the week. A fairly strong cold front is progged to sweep across the area on Thursday bringing another opportunity for showers and thunderstorms to the area. Temperatures in the wake of the front may struggle to reach 60 across much of the area on Fri. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1248 PM CDT Fri Oct 16 2020 Main concerns: Increasing winds tonight Low level wind shear tonight into early Saturday A low pressure system moving into the Plains will result in an increase in the wind speeds tonight across all locations with speeds reaching 20 to 25 kts. The arrival in SE KS will be later (closer to 12Z) and last longer. These strong winds will persist through Saturday. As a cold front moves through north central Kansas, this will drop the wind speeds accordingly close to the 18Z timeframe. This was mentioned for KRSL and KGBD with KSLN close to follow. In concert with an approaching low pressure system and increasing low level jet, there will be low level wind shear at all sites around 3-4Z. The speed component is expected to be around 50kts. This low level wind shear will impact any later arriving flights but will also play a role in the morning flights as potential for low level wind shear exists until 12-15Z. VFR conditions should persist. Some high clouds are starting to break apart with additional heating this afternoon. The rest of the forecast period is expected to have minimal if any cloud cover. && .FIRE WEATHER... Issued at 243 PM CDT Fri Oct 16 2020 Strong and gusty southwesterly winds will result in a very high grassland fire danger for much of south central and southeast Kansas on Saturday. Especially for areas along and east of I-35 where a wind advisory is also in effect. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 78 44 53 / 0 0 0 0 Hutchinson 53 79 40 51 / 0 0 0 0 Newton 52 77 41 51 / 0 0 0 0 ElDorado 52 76 44 52 / 0 0 0 10 Winfield-KWLD 52 76 47 57 / 0 0 0 10 Russell 53 78 36 49 / 0 0 0 0 Great Bend 53 78 37 48 / 0 0 0 0 Salina 55 79 39 51 / 0 0 0 0 McPherson 52 78 39 50 / 0 0 0 0 Coffeyville 50 74 49 60 / 0 0 10 40 Chanute 50 74 46 56 / 0 0 10 30 Iola 50 74 45 56 / 0 0 10 30 Parsons-KPPF 50 74 48 58 / 0 0 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM to 3 PM CDT Saturday for KSZ052-053- 069>072-093>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...VJP FIRE WEATHER...MWM
Hazardous weather outlook, Oct 16, 8:53 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 853 AM CDT Fri Oct 16 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 853 AM CDT Fri Oct 16 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sustained winds of 25 to 35 mph with gusts over 40 mph are forecast on Saturday for areas east of I-35. This will result in very high grassland fire danger from mid morning Saturday through Saturday afternoon. Frost is possible early Monday morning across mainly central Kansas. A few storms are possible over southeast Kansas from midday Tuesday through midday Wednesday. These are not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.